Arizona, 2011Flash Flooding in Arizona, August 20, 2011
August 20, 2011 · NWS TWC · 2 events in 2 counties and zones
Abundant moisture and favorable flow allowed for thunderstorms that produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture and favorable flow allowed for thunderstorms that produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:20 AM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 20, 9:20 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT AUG 20 2011
.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND INTO NEXT WEEK...WITH HOTTER TEMPERATURES DURING THE NEW
WEEK.
&&
.DISCUSSION...NO REAL CHANGES IN PREVIOUS THOUGHTS ON THUNDERSTORM
CHANCES TODAY. THE TUCSON 12Z UPPER-AIR SOUNDING SHOWED A WEAK
STEERING FLOW IN PLACE TODAY WITH SOME PROMISING INSTABILITY FOR
THIS AFTERNOON. THAT SAID...THE MAIN FORECAST UNCERTAINTY WILL BE
WHETHER OR NOT ISOLATED STORMS THAT DEVELOP IN THE MOUNTAINS CAN
PROPAGATE INTO THE VALLEYS GIVEN THE WEAK MID-LEVEL FLOW IN PLACE.
SINCE THE BOUNDARY LAYER HAS RECOVERED FROM THE ACTIVE THUNDERSTORM
DAY ON THURSDAY WHICH LEAD TO VERY LITTLE ACTIVITY YESTERDAY...WILL
EXPECT BETTER THUNDERSTORM COVERAGE TODAY. AS USUAL...MAIN THREAT
FROM THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG WINDS
AND LOCALLY HEAVY DOWNPOURS.
&&
.AVIATION...MOSTLY CLEAR THIS MORNING...ISOLD-SCT TSRA/SHRA TO OCCUR
18Z TODAY TO 03Z SUNDAY. OTHERWISE...FEW-BKN CLOUDS WITH BASES AT
6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU SUNDAY
MORNING OUTSIDE OF ANY STRONG GUSTY THUNDERSTORM WINDS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO NEXT
WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND
GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.
&&
.PREV DISCUSSION...AS THE RIDGE RETROGRADES OVERHEAD EARLY IN THE
NEW WEEK...TEMPERATURES WILL CLIMB ACROSS THE AREA. HEAT IS
GOOD...BUT NOT IN THE MID LEVELS AND ANY SUBSEQUENT SUBSIDENCE
INVERSION MAY SLOW STORM DEVELOPMENT DOWN A BIT. MEDIUM RANGE MODELS
RECONSOLIDATE THE HIGH CENTER FURTHER NORTH BY THE END OF NEXT WEEK
FOR ANOTHER POTENTIAL UPSWING IN ACTIVITY. TYPICAL LATE AUGUST
COMINGS AND GOINGS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 20, 9:38 AM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
938 AM MST SAT AUG 20 2011
AZZ503-507>515-210645-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
938 AM MST SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
BY NOON TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
SCATTERED ACROSS THE AREA THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS FROM THE STRONGER THUNDERSTORMS WILL BE DAMAGING WINDS
AND LOCALLY HEAVY DOWNPOURS THAT COULD RESULT IN RUNOFF PROBLEMS
LIKE FLOODED ROADS AND NORMALLY DRY WASHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF DAILY THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ502-504>506-210645-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
938 AM MST SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE SHOWERS AND THUNDERSTORMS THAT MANAGED TO DEVELOP TODAY WILL
BE ISOLATED IN NATURE AND EXHIBIT SLOW AND ERRATIC MOVEMENT. THE
MAIN CONCERNS FROM SOME OF THE STRONGER THUNDERSTORMS WILL BE
LOCALLY HEAVY DOWNPOURS AND STRONG WIND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE OF DAILY THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-210645-
WESTERN PIMA COUNTY-
938 AM MST SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Cochise
- When
- August 20, 12:30 PM MST to 1:00 PM MST
- Where
- Cochise County, 3.08 mi ESE of Bledsoe to 1.78 mi SE of Bledsoe
- Cause
- Heavy Rain / Burn Area
- Reported by
- Broadcast Media
- Coordinates
- 31.439, -110.249
Heavy rainfall over the Monument Fire burn area resulted in flooding in Miller Canyon and the closure of Miller Canyon Road.
Flash Flood, Santa Cruz
- When
- August 20, 3:15 PM MST to 3:45 PM MST
- Where
- Santa Cruz County, 0.69 mi N of Nogales to 2.2 mi ENE of Nogales
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 31.360, -110.930
Heavy rainfall lead to a quick five foot rise in the Nogales Wash and subsequent flooding along its banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343929, 343930.